Texas, 2012

Hail in Texas, May 31, 2012

May 31, 2012 · NWS MAF · 3 events in 2 counties and zones

An upper level trough was positioned across Northern Mexico, and this feature provided lift across West Texas. A cold front had moved through the Davis Mountains during the morning hours and was located in Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was positioned across Northern Mexico, and this feature provided lift across West Texas. A cold front had moved through the Davis Mountains during the morning hours and was located in Mexico. Heated terrain along with very moist conditions contributed to an unstable atmosphere. These conditions resulted in severe thunderstorms across the Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 5:33 PM CST, 11 minutes earlier.

Area forecast discussion, May 31, 5:33 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
633 PM CDT THU MAY 31 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MOIST EASTERLY UPSLOPE WILL RESULT IN MOUNTAIN THUNDERSTORMS
EARLY THIS EVENING...WELL SOUTH AND WEST OF THE TERMINALS. MVFR
CEILINGS ARE EXPECTED TO DEVELOP AT THE TERMINALS IN THE 09Z-15Z
FRIDAY TIME FRAME...WITH VFR CONDITIONS EXPECTED FROM 16Z FRIDAY
ONWARD THROUGH THE AFTERNOON.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12
Hazardous weather outlook, May 31, 11:36 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1236 PM CDT THU MAY 31 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1236 PM CDT THU MAY 31 2012 /1136 AM MDT THU MAY 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY
FROM GUADALUPE MOUNTAINS...TO THE DAVIS AND APACHE MOUNTAINS......TO
THE LOWER TRANS PECOS. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED
BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY
RAINFALL. A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL BEING THE MAIN CONCERNS.
INADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, May 31, 4:39 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT THU MAY 31 2012

TXZ058-074-312315-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
539 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 615
PM CDT...

STRONG THUNDERSTORMS WERE LOCATED NEAR TOYAVALE AND BALMORHEA...
MOVING SOUTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, May 31, 4:43 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT THU MAY 31 2012

TXZ079-080-312315-
PRESIDIO VALLEY-MARFA PLATEAU-
543 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PRESIDIO COUNTY UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED ALONG FARM TO MARKET ROAD 2810
IN OPEN COUNTRY OF CENTRAL PRESIDIO COUNTY 30 MILES SOUTHWEST OF
MARFA AT 542 PM CDT...MOVING SOUTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, May 31, 5:43 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT THU MAY 31 2012

TXZ058-074-010015-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
643 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES UNTIL 715
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED ALONG INTERSTATE 10 BETWEEN KENT
AND BALMORHEA...3 MILES EAST OF THE INTERSTATE 20 AND INTERSTATE 10
INTERSECTION OVER SOUTHWESTERN REEVES COUNTY AT 641 PM CDT. THE
STORM WAS MOVING NORTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

The radar

The Midland/Odessa radar (KMAF), 213 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jeff Davis

When
May 31, 5:44 PM CST to 5:49 PM CST
Where
Jeff Davis County, 5 mi NE of Ft Davis
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
30.631, -103.821

Hail, Jeff Davis

When
May 31, 6:33 PM CST to 6:38 PM CST
Where
Jeff Davis County, 12 mi SW of Ft Davis
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
30.457, -104.023

Hail, Brewster

When
May 31, 6:50 PM CST to 6:55 PM CST
Where
Brewster County, Alpine
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.370, -103.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382722, 382723, 382724.